Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 48, NWS Melbourne, FL

May 26, 1996Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 26, 1996, 5:38 PM EDT for Martin County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1996, 5:38 PM EDT (21:38 UTC)
Expired
May 26, 1996, 6:30 PM EDT
In force
52 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Martin County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 262138
SVRMLB
FLC085-262230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
538 PM EDT SUN MAY 26 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...MARTIN COUNTY
 
 
AT 535 PM...A CLUSTER OF SEVERE STORMS EXTENDED FROM PORT MAYACA TO JUST
SOUTH OF INDIANTOWN. A STORM SPOTTER IN PORT MAYACA REPORTED REPORTED A
TREE DOWN WITH THE STORM DURING THE PAST FEW MINUTES. THE STORMS WILL
AFFECT PORT MAYACA AND INDIAN TOWN THROUGH 600 PM AND BUILD NORTH
NEAR THE EDGE OF LAKE OKEECHOBEE.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WH*ERE WATER COVERS THE ROAD.
 
&
GLITTO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:28 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 26, 1:28 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
127 PM EDT SUN MAY 26 1996

CYCLONIC SHEAR ZONE ACROSS SOUTH CENTRAL FL HAS SERVED TO ACT AS A
FOCUSING MECHANISM FOR SHOWERS/STORMS SAT/SUN AND WILL BE A KEY TO
THE MEMORIAL DAY FORECAST. THE MODELS CONTINUE RECENT TREND OF SLOWLY
WEAKENING THE CIRCULATION/SHEAR ZONE BEYOND 24 HOURS AS IT DRIFTS
SOUTH. ACCOMPANYING THIS IS A FORECAST OF DRYING ALOFT. ALTHOUGH THIS
DIDN'T HAPPEN TODAY...IT SHOULD AFTER TOMORROW AS A 500 MB SHORTWAVE
IS FORECAST TO MOVE SOUTHEAST OVER THE SW ATLANTIC AND BY TOMORROW
NIGHT...HEIGHTS ALOFT ARE FORECAST TO BUILD SIGNIFICANTLY FROM THE
EASTERN GULF ACROSS NORTH CENTRAL FL. CONSEQUENTLY...TOMORROW SHOULD
BE A TRANSITION BACK TO LESS AFTERNOON SHOWER/THUNDERSTORM COVERAGE
WITH SCATTERED COVERAGE INTERIOR CENTRAL FL MON TO NUMEROUS NEAR THE
CYCLONIC SHEAR AXIS SOUTH CENTRAL FL. THE OTHER CONCERN WILL BE AREAS
OF LATE NIGHT FOG IN HIGH DEWPOINT AIRM&ASS AFTER AFTERNOON RAINS.

PETERSEN

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.